Indiana, 2018Flooding in Indiana, April 1 to 16, 2018
April 1 to 16, 2018 · NWS PAH · 2 events in 2 counties and zones
The White River remained above flood stage from late March through mid April. Even though rainfall was pretty close to normal in April, flooding continued from March because the moist ground was primed for more flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The White River remained above flood stage from late March through mid April. Even though rainfall was pretty close to normal in April, flooding continued from March because the moist ground was primed for more flooding. The main effect of the flooding was to delay the planting of crops in low-lying agricultural land near the river. Corn planting is normally done by mid May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 6:34 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 31, 6:34 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 PM CDT Sat Mar 31 2018
.UPDATE...
Issued at 634 PM CDT Sat Mar 31 2018
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 320 PM CDT Sat Mar 31 2018
Showers continue to spread east into the area while increasing in
coverage. The RAP model continues to show increasing elevated
instability seen via steepening mid level lapse rates and computed
li's aoa 800mb below zero into SEMO, far west KY, and perhaps the
southern tip of Illinois. Will continue with high PoPs for showers
and a couple of thunderstorms as the front moves south across the
region tonight. Highest QPF should be across the southern 1/2 of
the area.
Looks like a lull in the precipitation Easter morning, with the
front to our south and little upper support. Clouds will likely
hang around. During the afternoon, forcing aloft moves toward the
area in conjunction with a s/wv that should be over the Upper
Midwest by 00z Monday. Generally liquid precip through the end of
the day. We'll keep a look out across the far NW counties of
SEMO/Southern IL late day and into the evening. First time frame
of interest is 00z-06z, as we may see a light wintry mix north of
a Marble Hill MO, to Mount Carmel IL line. However temperatures
will generally be at or just above freezing. So essentially no
impact. After 06z, we lose moisture aloft for any ice nucleation.
Temperatures close to and north of the aforementioned line fall
below freezing. So any lingering low level moisture that might
result in light freezing drizzle or very light rain could freeze.
It's very borderline at this time. The NAM is about a degree
warmer than the GFS. Not really worth of much more than a mention
in the Hazardous Weather Outlook at this point. It is something to
keep an eye on though.
Return flow sets up Monday. Again a bit of a lull Monday morning,
followed by increasing shower chances in the afternoon from west
to east. Maybe some thunder too. Shower and thunderstorm chances
ramp up Monday night as the warm sector becomes better established
across the region. Best chance PoPs Monday night should be across
the northern 2/3 of the CWFA.
.LONG TERM...(Tuesday through Saturday)
Issued at 320 PM CDT Sat Mar 31 2018
The medium range deterministic models were in reasonably good
agreement on the active, fast pattern in the extended forecast
period.
After daybreak Tue, though clouds may be quite plentiful,
indications are that the trop could destabilize enough for some
robust convection, given the amount of bulk shear available and
forecast temps in the upper 60s and lower 70s. By midday or so,
scattered clusters or lines of tstms are expected to develop across
the entire region. Severe thunderstorms are a possibility, with
damaging winds and large hail the primary concerns. It will be
breezy ahead of a cold front, with southwest winds 15 to 20 mph,
gusting to 25 to 30 mph. Fropa will begin in the northwestern
counties around nightfall, and the fast-moving cold front may be
through the entire region by midnight. A few showers may linger in
the Pennyrile region of KY after midnight.
High surface pressure will rule the forecast picture for our region
midweek. Under mostly clear skies, temps are progged to crash back
to the upper 40s to lower 50s for highs Wed and near or just below
freezing Wed night, which may be a concern for growers of early
spring vegetation especially in the southern half of the region.
Southerly winds on the backside of the high will assist with a
modest warm up ahead of a substantial system later in the week. As a
low pressure system over Hudson Bay finally rotates into the
vicinity of the Great Lakes, substantial height falls are forecast
across the eastern CONUS. By early Fri, clouds will be on the
increase in our region, along with coverage of showers, though the
12Z ECMWF came initially drier, starting the pcpn 6-12 hours later
than the other models. Fropa is forecast Fri afternoon, and it
appears most pcpn will be post-frontal. It will probably end with a
light wintry mix early Sat.
&&
.AVIATION...
Issued at 634 PM CDT Sat Mar 31 2018
One area of showers will push eastward out of KCGI and possibly
KPAH early this evening, but will linger at the other sites
through the evening. As a cold front approaches later this evening
MVFR ceilings are expected to develop along with MVFR showers
that are expected to become widespread. Brief IFR conditions
cannot be ruled out. The cold front will move through the TAF
sites 04Z-07Z and north wind will become gusty at KCGI and to a
lesser extent at KPAH. The band of showers will move south out of
the TAF sites before daybreak. MVFR ceilings will linger through
the day in the south, but VFR conditions are expected fairly after
the rain quits in the northeast. Another area of rain will spread
north over the region in the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Mar 31, 10:26 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1026 PM CDT Sat Mar 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1026 PM CDT Sat Mar 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Rain may mix with light sleet or light snow across northern portions
of southeast Missouri, southern Illinois and southwest Indiana
Sunday evening. Later Sunday night, any lingering light rain or
drizzle may change over to freezing drizzle northwest of a line from
Van Buren Missouri to Marion Illinois to Evansville Indiana.
However, with warm temperatures at the ground, little to no impact
from the light snow or freezing drizzle is expected at this
point.
A chance of thunderstorms returns to the forecast from late Monday
afternoon through Tuesday evening. The potential for a few strong
or severe storms cannot be ruled out Tuesday afternoon and
evening. Some of the storms may also result in locally heavy rain.
Much cooler air will arrive around mid week, setting the stage for a
potential frost or freeze Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Pike
- When
- April 1, 12:00 AM EST to April 15, 12:00 PM EST
- Where
- Pike County, Petersburg to 1.08 mi ENE of Ivy
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Moderate flooding continued on the White River from late March. At the Petersburg river gage, the river crested at 25.49 feet on April 9. Flood stage there is 16 feet. A flood has exceeded the 25-foot level each year since January, 2004. This flood crest was just a few inches higher than the crest a month earlier, in March. Evacuations began from river cabins. Livestock were moved. Water reached State Route 257. Extensive flooding of low-lying areas inundated numerous Pike County roads, some by several feet of water. These roads included 750N, 600N, 1000E, 250W, 400W, 675N, 700N, 1000W, 900W, 700W, and 775W.
Flood, Gibson
- When
- April 1, 12:00 AM CST to April 16, 2:00 PM CST
- Where
- Gibson County, 1.57 mi NE of East Mt Carmel to 1.84 mi WNW of Hazleton
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.418, -87.712
Moderate flooding continued on the White River from late March. People in residential cabins on the riverward side of the levee relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton, but some street flooding occurred. This flood crest was about one-half foot higher than the flood a month earlier, in March. At the Hazleton river gage, the river crested at 26.80 feet on April 10. Flood stage there is 16 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
- Winter Storm in Montana, April 1 to 3, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746640, 746629.